Tennessee, 2004

Hail in Tennessee, December 10, 2004

December 10, 2004 · NWS MRX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 10, 4:44 AM EST, 4 hours 56 minutes earlier.

Area forecast discussion, Dec 10, 4:44 AM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 AM EST FRI DEC 10 2004

.DISCUSSION...RADAR INDICATING MOST OF THE SHOWERS AND THUNDERSTORMS
EAST OF OUR AREA ALONG SURFACE FRONT...BUT MODELS IN PRETTY GOOD
AGREEMENT ON BRINGING UPPER TROUGH IN FROM THE WEST.  ALSO BRINGING
GOOD MOISTURE WITH IT...SO WILL GO WITH LIKELY POPS FOR TODAY.
MODELS ALSO INDICATING NEGATIVES LIS AS THE TROUGH PUSHES IN...SO
WILL KEEP MENTION OF THUNDER FOR THIS AFTERNOON.  A FEW REPORTING
STATIONS REPORTING PATCHY DENSE FOG...NOT WIDESPREAD ENOUGH FOR AN
ADVISORY.  UPPER TROUGH CONTINUES TO DEEPEN TONIGHT...WITH
TEMPERATURES COOL ENOUGH TO SNOW IN THE HIGHER ELEVATIONS LATE
TONIGHT AND SATURDAY MORNING.  PROBABLY WONT SEE MUCH ACCUMULATION
WITH THE WARM SURFACE AND BOUNDARY LAYER TEMPERATURES MARGINAL FOR
ACCUMULATION...WITH THE BEST CHANCES IN THE HIGHER ELEVATIONS.
BELOW 2000 FEET SHOULD BE ALL LIQUID.  SHOWERS SHOULD BE ENDING BY
SATURDAY NIGHT...WITH ANOTHER SHOT FOR MIXED PRECIP IN THE
MOUNTAINS...TOO DRY FOR ANY ACCUMULATIONS.  DRY WEATHER RETURNS
SUNDAY.  ANOTHER WEAK FRONT MOVES THROUGH SUNDAY NIGHT...WILL KEEP
20 POPS FOR THE CENTRAL AND NORTHERN ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  57  40  45  34 /  60  60  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  40  44  32 /  60  60  40  10
OAK RIDGE, TN  56  39  43  31 /  60  60  40  10
TRI CITIES AIRPORT, TN  56  39  43  29 /  60  60  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH/
Hazardous weather outlook, Dec 10, 4:25 AM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 AM EST FRI DEC 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
425 AM EST (325 AM CST) FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TONIGHT)...

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY PRODUCING ANOTHER
ROUND OF SHOWERS AND POSSIBLY A THUNDERSTORM.  PEA SIZE HAIL IS
POSSIBLE WITH THE STRONGER STORMS...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

A COLD UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE
TENNESSEE VALLEY TOWARD THE SOUTHERN APPALACHIANS TONIGHT.  AS THE
COLDER AIR DEEPENS ACROSS THE REGION...THE RAIN SHOWERS WILL MIX
WITH THEN CHANGE TO SNOW SHOWERS ACROSS THE HIGHER ELEVATIONS...
GENERALLY AT OR ABOVE 2500 FEET.  SNOWFALL OF 1 TO 3 INCHES ARE
POSSIBLE ACROSS THE HIGHEST TERRAIN...GENERALLY AT OR ABOVE 3500
FEET.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)

AS THE COLD UPPER-LEVEL TROUGH OF LOW PRESSURE MOVES OVER THE
SOUTHERN APPALACHIANS SATURDAY AND SATURDAY NIGHT SNOW SHOWERS OR
FLURRIES WILL CONTINUE ACROSS THE HIGHER ELEVATIONS.  ADDITIONAL
SNOWFALL IS POSSIBLE.  ACROSS THE VALLEYS...A MIXTURE OF RAIN AND
SNOW SHOWERS ARE EXPECTED WITH LITTLE TO NO ACCUMULATIONS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Special weather statement, Dec 10, 4:55 AM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EST FRI DEC 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-102100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
455 AM EST (355 AM CST) FRI DEC 10 2004

...ACCUMULATING SNOWFALL POSSIBLE ACROSS THE HIGHER ELEVATIONS LATE
TONIGHT INTO SATURDAY...

A STRONG UPPER-LEVEL SYSTEM WILL SWING ACROSS THE SOUTHERN
APPALACHIAN REGION TONIGHT AND SATURDAY...BRINGING COLDER
TEMPERATURES (ESPECIALLY ALOFT).  THIS UPPER-LEVEL SYSTEM WILL
TRIGGER SCATTERED RAIN SHOWERS ACROSS MOST OF THE REGION TONIGHT
THROUGH SATURDAY.  BECAUSE OF THE COLDER TEMPERATURES ALOFT...
SCATTERED SNOW SHOWERS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET.  RIGHT NOW...
IT APPEARS THAT TEMPERATURES WILL BE TOO WARM FOR SNOW SHOWERS IN
THE VALLEY AREAS BELOW 2000 FEET.

ACROSS THE NORTHERN CUMBERLAND PLATEAU...RAIN SHOULD MIX WITH SNOW
AFTER MIDNIGHT TONIGHT INTO SATURDAY MORNING. HOWEVER...NO SNOW
ACCUMULATIONS ARE EXPECTED SINCE THE GROUND TEMPERATURES ARE STILL
WARM FROM THE RECENT MILD WEATHER. RIGHT NOW...IT APPEARS THAT LIGHT
SNOWFALL ACCUMULATIONS OF ONE TO THREE INCHES WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS ABOVE 2000 FEET BY SATURDAY EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TELEVISION
OR RADIO STATION...FOR LATER STATEMENTS REGARDING THIS DEVELOPING
WINTER WEATHER SITUATION.

GH

The radar

The Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Blount

When
December 10, 9:40 AM EST to 9:50 AM EST
Where
Blount County, 3 mi SW of Maryville
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
35.717, -84.000

Penny size hail

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430233.